Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 50, NWS Pueblo, CO

June 18, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 18, 1997, 4:30 PM MDT for El Paso County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1997, 4:30 PM MDT (22:30 UTC)
Expired
Jun 18, 1997, 5:30 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:15 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Carson/Butt, CO (KFCS), launched 12:00Z, 10.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Carson/Butt, CO at 12:00Z on 1997-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Carson/Butt, CO at 12:00Z on 1997-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 182231 RRA
SVRPUB
COC041-182330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
430 PM MDT WED JUN 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 530 PM MDT
 
* SOME LOCATIONS AFFECTED
  SOUTHERN COLORADO SPRINGS SOUTH OF AND ALONG HIGHWAY 24 THROUGH 500
  PM

* AT 430 PM RADAR SHOWED A SEVERE STORM 2 MILES SOUTH SOUTHWEST OF
  COLORADO SPRINGS MOVING EAST NORTHEAST AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

A TORNADO WATCH IS IN EFFECT FOR EASTERN EL PASO COUNTY.  SEVERE
STORMS CAN PRODUCE TORNADOES.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:57 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 18, 1:57 PM MDT, 2 hours 33 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
157 PM MDT WED JUN 18 1997

SCT CONVECTION FIRING THIS AFTN AS EVIDENCED BY VSBL SATELLITE LOOP...
88D IMAGES AND LIGHTNING DETECTION CHARTS.  MOST CONCENTRATED ACTIVITY
IS OVER WRN LAS ANIMAS COUNTY ALONG AND EAST OF SANGRE DE CRISTOS AND
CULEBRA RANGES.  SATELLITE ALSO SHOWS BUILDING CU ALONG AXIS FROM SE
LAS ANIMAS CNTY TO NEAR LAA.  BASED ON TRACK OF SHORTWAVE/SPEED MAX
MOVG ACROSS NORTH ROCKIES AND BETTER ENHANCEMENT/MORE WIDESPREAD
CONVECTION TO OUR NORTH...BELIEVE ISOLD TO WDLY SCT THUNDERSTORMS WILL
WORK FOR THE EVNG HOURS.  WARM MID LEVEL TEMPERATURES AND HIGH FREEZING
LEVELS WILL LIKELY MAKE SEVERE CHANCES MINIMAL BUT CANNOT RULE OUT AN
ISOLD PULSE SEVERE STORM.  SUBSIDENCE BEHIND NORTHERN ROCKIES SHORTWAVE
AND TIME OF DAY EXPECTED TO CLEAR SKIES QUICKLY THIS EVNG.  MIN TEMPS
TNGT SHOULD BE SOME 5-10 DEGREES WARMER THAN LAST NIGHT DUE TO
DOWNSLOPE WINDS EAST OF MTNS AND WARMER MAXS TODAY.    SR

In the hours before

Special weather statement, Jun 18, 4:08 PM MDT, 22 minutes before
COZ067-071-072-182245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
408 PM MDT WED JUN 18 1997

...THUNDERSTORMS PRODUCING BRIEF HEAVY RAIN IN WESTERN EL PASO
COUNTY AND SOUTHERN TELLER COUNTY...

THUNDERSTORMS WILL BRING BRIEF HEAVY RAIN AND SMALL HAIL ACROSS
NORTHERN EL PASO COUNTY...GENERALLY NORTH OF BLACK FOREST BETWEEN 4
PM AND 5 PM MDT. ANOTHER THUNDERSTORM WILL BRING RAIN TO DOWN TOWN
COLORADO SPRINGS AND MANITOU SPRINGS BETWEEN 4 AND 5 PM MDT. A THIRD
THUNDERSTORM WILL BRING RAIN AND SMALL HAIL TO CRIPPLE CREEK BETWEEN
4 AND 5 PM MDT.

AT 405 PM MDT NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS 5
MILES NORTH OF BLACK FOREST...5 MILES SOUTHWEST OF DOWNTOWN COLORADO
SPRINGS AND 5 MILES NORTHWEST CRIPPLE CREEK. THESE STORMS WILL MOVE
EAST AND SOUTHEAST AT 5 TO 15 MPH.

THESE STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING.
Special weather statement, Jun 18, 4:09 PM MDT, 21 minutes before
COZ067-071-072-182245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
408 PM MDT WED JUN 18 1997

...THUNDERSTORMS PRODUCING BRIEF HEAVY RAIN IN WESTERN EL PASO
COUNTY AND SOUTHERN TELLER COUNTY...

THUNDERSTORMS WILL BRING BRIEF HEAVY RAIN AND SMALL HAIL ACROSS
NORTHERN EL PASO COUNTY...GENERALLY NORTH OF BLACK FOREST BETWEEN 4
PM AND 5 PM MDT. ANOTHER THUNDERSTORM WILL BRING RAIN TO DOWN TOWN
COLORADO SPRINGS AND MANITOU SPRINGS BETWEEN 4 AND 5 PM MDT. A THIRD
THUNDERSTORM WILL BRING RAIN AND SMALL HAIL TO CRIPPLE CREEK BETWEEN
4 AND 5 PM MDT.

AT 405 PM MDT NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS 5
MILES NORTH OF BLACK FOREST...5 MILES SOUTHWEST OF DOWNTOWN COLORADO
SPRINGS AND 5 MILES NORTHWEST CRIPPLE CREEK. THESE STORMS WILL MOVE
EAST AND SOUTHEAST AT 5 TO 15 MPH.

THESE STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING.
Special weather statement, Jun 18, 4:13 PM MDT, 17 minutes before
COZ060-182320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
413 PM MDT WED JUN 18 1997

...STRONG THUNDERSTORM DEVELOPING OVER SOUTHWESTERN SAGUACHE
COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS OPNE COUNTRY IN SOUTHERN
SAGUACHE COUNTY THROUGH 515 PM. THIS STORM WILL BE CAPABLE OF
PRODUCING HAIL AROUND 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 50
MPH...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

AT 413 PM...PUEBLO DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM
20 MILES WEST OF LA GARITA...MOVING TO THE NORTHEAST AT 20 MPH.

MOORE
Special weather statement, Jun 18, 4:14 PM MDT, 16 minutes before
COZ060-182320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
413 PM MDT WED JUN 18 1997

...STRONG THUNDERSTORM DEVELOPING OVER SOUTHWESTERN SAGUACHE
COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS OPNE COUNTRY IN SOUTHERN
SAGUACHE COUNTY THROUGH 515 PM. THIS STORM WILL BE CAPABLE OF
PRODUCING HAIL AROUND 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 50
MPH...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

AT 413 PM...PUEBLO DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM
20 MILES WEST OF LA GARITA...MOVING TO THE NORTHEAST AT 20 MPH.

MOORE
Special weather statement, Jun 18, 4:26 PM MDT, 4 minutes before
COZ071-072-182330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
426 PM MDT WED JUN 18 1997

...A DEVELOPING THUNDERSTORM NEAR COLORADO SPRINGS...

A DEVELOPING STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN COLORADO
SPRINGS THROUGH 5 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL
UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 50 MPH...BRIEF
PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

AT 426 PM...PUEBLO DOPPLER RADAR INDICATED THE STORM 2 MILES
SOUTHWEST OF DOWNTOWN COLORADO SPRINGS...MOVING TO THE EAST
NORTHEAST AT 15 MPH.

MOORE
Special weather statement, Jun 18, 4:28 PM MDT, 2 minutes before
COZ071-072-182330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
426 PM MDT WED JUN 18 1997

...A DEVELOPING THUNDERSTORM NEAR COLORADO SPRINGS...

A DEVELOPING STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN COLORADO
SPRINGS THROUGH 5 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL
UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 50 MPH...BRIEF
PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

AT 426 PM...PUEBLO DOPPLER RADAR INDICATED THE STORM 2 MILES
SOUTHWEST OF DOWNTOWN COLORADO SPRINGS...MOVING TO THE EAST
NORTHEAST AT 15 MPH.

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:49 PM MDTSevere Thunderstorm WarningPUBRio Grande61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.